Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
200 Doctors are Online

Melanonychia caused by antibiotic for acne. How to reverse the nail disorder?

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 304 Questions
I have melanonychia caused by an antibiotic for acne I took a couple years ago it was called doxyiclyn. I went to a dermatologist years and he told me that it was fineand nothing to worry about but I would like to know a treatment or how to reverse this nail disorder.Some of the lines have faded, some come and go I would really appreciate your skilled advise and thoughts,options, ideas. Its more of a cosmetic question. i already know it is not harmful.
Thanks Ahead of time
Posted Wed, 2 May 2012 in Skin Hair and Nails
Answered by Dr. Rohit Batra 10 hours later
Thanks for your query.
Melanonychia is a rare but not a serious side effect of doxycycline.
The drug after being stopped helps in clearing the lesions but at times the problem persists for long.
In most cases of persisting problems, biotin and calcium pentothenate supplementation has shown good results but one needs to take such supplements for atleast 3 months.

I would suggest you to start such a supplementation after due consultation with your dermatologist.

Please accept my answer if you are satisfied with the reply.


Dr. Rohit Batra
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor